Missouri, 2021Tornadoes and Damaging Wind in Missouri, October 11, 2021
October 11, 2021 · NWS SGF · 4 events in 4 counties and zones
Thunderstorms developed over Oklahoma and Kansas during the afternoon of the 10th and moved eastward into southeast Kansas and southwest Missouri from the late evening of the 10th to the late morning of the 11th. Two tornadoes touched down across extreme southwest Missouri during the early morning of the 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over Oklahoma and Kansas during the afternoon of the 10th and moved eastward into southeast Kansas and southwest Missouri from the late evening of the 10th to the late morning of the 11th. Two tornadoes touched down across extreme southwest Missouri during the early morning of the 11th. An EF-1 tornado occurred over southern Newton County near Goodman, and an EF-0 tornado occurred near Dudenville, along the Jasper and Barton County Line. Damage was reported to large trees, power lines, a barn and a manufactured home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 10, 8:36 PM CST, 3 hours 32 minutes earlier.
Area forecast discussion, Oct 10, 8:36 PM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
936 PM CDT Sun Oct 10 2021
.MESOSCALE DISCUSSION...
Issued at 920 PM CDT Sun Oct 10 2021
An upper level trough is moving east across the southern Plains
this evening. Ahead of the trough storms have developed across
Oklahoma and have developed into line segments over the last few
hours. Modest instability is in place ahead of this system across
Oklahoma but weakens the further northeast. Strong shear is in
place, given the amount of shear, the cape/instability will still
be enough for these line segments to continue to track northeast
into portions of southeastern Kansas and southwestern Missouri.
Instability again weakens further east across the eastern Ozarks
so it's possible these line segments weaken as they move across
the area.
The greater severe risk will be across Oklahoma but a risk will
continue into southeastern Kansas and southwestern Missouri. The
main risk will be strong winds up to 70 mph. Hail up to the size
of quarters will also be possible in the strongest storms. Strong
low level shear will be in places, so any surges or bows to the
northeast will be a risk for a few spin up tornadoes with in the
lines. The greatest severe risk with this activity in our area
will generally be west of Highway 65. These storms are expected to
move into southeastern Kansas and far southwestern Missouri
between 10PM and midnight and to the Highway 65 corridor between
midnight and 2am. Again, with this first line/round of storms,
they are expected to gradually weaken as they move father east
into central and south central MO.
As the upper level low moves east across the plains tonight a
cold front will also move east across the area. The front will be
behind the initial round of storms. As the upper level low moves
over the area height falls will allow instability to increase.
Strong shear will remain in place and with the lift of the front,
storms, expect a second band of storms to develop along the front
overnight tonight into early Monday morning. The main risk with
this activity will be strong winds again, but with steeper lapse
rates hail to the size of quarters. This line will move east of
the area generally between 3AM and 8AM. For areas along and east
of Highway 65 this round maybe stronger than the first round.
There are questions on if this next round will be surface based
or more elevated in nature. With the strong low level wind shear
a few brief spin up tornadoes could be possible.
In additional to the severe risk will have to watch for some
locally heavy rainfall too. Heavy rainfall rates will occur with
the storms. The storms will be moving really pretty quickly to the
northeast, but where multiple storms can track over the same
locations there will be a localized flooding risk. In general 1
to 2 inches of rain are expected west of Hwy 65 but some isolated
amounts up to around 4 inches will be possible. Again the greatest
risk will be across southeastern Kansas and southwestern
Missouri. Localized flooding will be possible in these locations
and a Flash Flood Watch remains in effect for these locations
until 7 AM Monday morning.
&&
.UPDATE...
Issued at 256 PM CDT Sun Oct 10 2021
Given some of the latest guidance in numerous convective allowing
models, we have decided to issue a Flash Flood Watch for extreme
southeast Kansas and portions of western Missouri.
Strong agreement in HREF data is showing the potential for
excessive rainfall amounts of 1.50 to 2.25 inches in widespread
fashion, with isolated amounts up to 4 inches. Lesser amounts are
still expected further east.
&&
.SHORT TERM...(This evening through Monday)
Issued at 256 PM CDT Sun Oct 10 2021
A vigorous storm system approaching from the west will give the
Ozarks region a very active night. Gulf moisture continued to
increase along a gusty south trajectory. These wind gusts
underneath a mostly sunny sky will continue through the rest of
the daylight hours today, as temperatures remain steady in the
80s.
As we get into the early to mid evening hours, robust
thunderstorms will be ongoing across central and northeast
Oklahoma. An environment conducive for a few tornadoes will evolve
along the Oklahoma I-44 corridor this evening. The greatest
tornado risk will occur in this area between roughly Oklahoma City
and Tulsa.
As these storms approach southeast Kansas and southwest Missouri,
the environment appears more favorable for damaging wind gusts up
to 70 mph. There could also be some hail up to quarter size,
however, the main risk looks to be damaging winds given the amount
of shear between 0 and 3km.
We also think a couple of brief tornadoes will be possible. The
better tornado environment looks to remain in Oklahoma, however,
models do indicate a sufficient low level cape and low level shear
overlap for some limited potential. Any northwest to southeast
oriented line segments could become very organized given the 50
knot 0-3km shear magnitudes that are oriented to the northeast.
As storms make their way into the eastern Ozarks, they will likely
weaken as areas east of Highway 65 will be more stable. However,
the risk for a few severe storms in the eastern Ozarks still
exists. It will be a busy night across southern Missouri.
Rainfall rates could reach 2 inches per hour in some of these
storms. Given the dry soil conditions and low streamflows, we do
not plan to issue a flash flood watch. However, some areas of
locally heavy rainfall could unfold. Overall amounts are
forecasted to range from 1 to 2 inches, with the higher amounts
over southeast Kansas and western Missouri.
Some storms will linger into Monday morning, clearing the region
by mid to late morning. Cooler weather is expected Monday
afternoon with highs only in the low to mid 70s. Lows Monday night
cool off into the upper 40s and lower 50s. No rain is expected
Monday night.
.LONG TERM...(Tuesday through Sunday)
Issued at 256 PM CDT Sun Oct 10 2021
After a nice and quiet
Tuesday, a second vigorous upper level storm system will approach
from the west, bringing the potential for additional severe
thunderstorms to the Ozarks. This system will have a negative
tilt, allowing quality Gulf moisture to return ahead of it. Storms
look to arrive by Wednesday morning, and could persist for
several hours into Thursday and Thursday night.
The reason for the prolonged period of thunderstorms is due
to the northeast movement of the upper low. This will cause a low
level zone of baroclinicity to remain directly over southern and
central Missouri from Wednesday into Friday. This feature will be
a continuous focus for thunderstorm activity. Given the belt of
westerlies over southern Missouri through late week, organized
storms will be a risk. It appears as though dry continental air
will finally surge across the region by Friday afternoon, ending
the risk for convection. We may need to watch for the risk of
flooding through the Wednesday through Friday time frame.
This new airmass will give us our first taste of fall, with highs
only in the low to mid 60s on Saturday and Sunday. Lows could
drop well into the lower 40s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 650 PM CDT Sun Oct 10 2021
A storm system will continue to move across the southern Plains
tonight and the region on Monday. Gusty southerly winds will
continue ahead of the system this evening into today. Early Monday
a front will move through the area and gusty westerly winds will
occur behind the front.
Convection will also occur with this system and could see a could
rounds of showers and storms. Showers and storms are currently
developing across portions of eastern Kansas into northern
Missouri early this evening but this activity should remain north
of the area.
Additional storms are developing across Oklahoma and this activity
will move into the area later this evening into the early
overnight hours. Heavy rainfall leading to reduced visibilities
will occur with the storms. These storms should be out a head of
the front and when the front moves through the area another round
of showers and storms will develop along the front overnight into
early Morning morning. The will be the risk for strong to severe
storms in both lines of storms.
The upper level low will move through the area on Monday and
showers or drizzle will remain possible through the morning hours
ending from west to east by the afternoon hours. MVFR conditions
will be possible Monday morning with condition improving during
the afternoon hours.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 AM CDT Monday for MOZ066-067-077-078-
088-089-093-094-101.
KS...Flash Flood Watch until 7 AM CDT Monday for KSZ073-097-101.
&&
MESOSCALE...Wise
UPDATE...Cramer
SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...WiseHazardous weather outlook, Oct 10, 7:51 PM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
851 PM CDT Sun Oct 10 2021
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
851 PM CDT Sun Oct 10 2021
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited tornado risk.
Limited hail risk.
Elevated thunderstorm wind damage risk.
Elevated flooding risk.
Significant lightning risk.
Limited non thunderstorm wind risk.
DISCUSSION...
A vigorous storm system has forced robust thunderstorms to
develop across central and northeast Oklahoma this evening. These
storms will then spread into extreme southeast Kansas and the
Missouri Ozarks late evening into the overnight hours. Several of
these storms will be capable of producing damaging wind gusts up
to 70 mph. Quarter size hail and a couple of brief tornadoes will
also be possible.
Heavy rainfall rates of 2 inches per hour are expected with these
storms and could lead to localized flooding overnight. A Flash
Flood Watch has been issued for portions of southeastern Kansas
and southwestern Missouri where localized rainfall amounts up to
4 inches will be possible.
These storms will advance through the entire region overnight,
with southwest Missouri and southeast Kansas receiving the
greatest frequency of severe weather and the greater risk for
localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are expected to linger into Monday morning, exiting
the eastern ozarks by mid morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening into the overnight
hours across the entire outlook area.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Schwartz
Tornado, Newton
- When
- October 11, 12:08 AM CST to 12:15 AM CST
- Where
- Newton County, 1.79 mi WNW of Mc Elhany to 2.48 mi WNW of Neosho Arpt
- Rating
- EF1
- Path length
- 3.34 mi
- Path width
- 90 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.789, -94.430
A National Weather Service storm survey determined that an EF-1 tornado touched down along Highway AA and tracked to the north along a parallel path of I-48 for 3.4 miles. The tornado had top windspeeds of 90 mph and a maximum path width of 100 yards. Along its path the tornado forced a manufactured home off its foundation, collapsed the doors of a large farm building and snapped or uprooted several trees.
Tornado, Jasper
- When
- October 11, 3:44 AM CST to 3:47 AM CST
- Where
- Jasper County, 2.6 mi WNW of Dudenville to 3.89 mi NNW of Dudenville
- Rating
- EF0
- Path length
- 2.11 mi
- Path width
- 50 yd
- Continued into
- Barton, Mo (SGF)
- Property damage
- $80,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.320, -94.120
A National Weather Service Storm survey confirmed that and EF-0 tornado touched down in northeastern Jasper County then lifting in southeastern Barton County with an intermittent damage path. The tornado tacked to the north for just over 2 miles with maximum wind speeds of 85 mph and a width of 50 yards in Jasper county before crossing SE 100th Road and moving into Barton county. Several trees were snapped or uprooted, a barn roof was significantly damaged and a center pivot irrigation system was flipped over. The tornado path continued into Barton County.
Tornado, Barton
- When
- October 11, 3:47 AM CST to 3:48 AM CST
- Where
- Barton County, 3.52 mi SSW of Golden City to 3.31 mi S of Golden City
- Rating
- EF0
- Path length
- 0.24 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.350, -94.113
A National Weather Service storm survey determined that and EF-0 tornado touched down in northeastern Jasper County and lifted shortly after entering southeastern Barton County. This is the continuation of the tornado that touched down in Jasper County. The tornado crossed into Barton County along SE 100th Road and tracked for about a quarter of a mile before lifting. The tornado damages several trees before lifting.
Thunderstorm Wind, Polk
- When
- October 11, 8:20 AM CST
- Where
- Polk County, 2.25 mi NE of Graydon Spgs to 2.45 mi NE of Graydon Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.473, -93.491
A large tree was down and blocking both lanes of traffic on Highway JJ.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Illinois, October 11, 2021$130,000 · EF2 · 2 events
- Hail and Damaging Winds in Indiana, October 11, 20211 injured · $534,000 · 1 in hail · 11 events
- Winter Storm in Utah, October 11 to 13, 2021$350,000 · 4 events
- High Wind in Arizona, October 11 to 12, 2021$80,000 · 61 kt wind · 3 events
- Strong Wind in Tennessee, October 11, 2021$51,000 · 2 events
- Damaging Winds in Michigan, October 11, 2021$38,000 · 52 kt wind · 4 events
- High Wind and Strong Wind in California, October 11, 2021$35,000 · 63 kt wind · 4 events
- High Wind in California, October 11, 202189 kt wind · 19 events
- Winter Storm in Montana, October 11 to 13, 202114 events
- Damaging Winds in Michigan, October 11, 20211 injured · 60 kt wind · 6 events
- Damaging Winds in Indiana, October 11, 202160 kt wind · 12 events
- Dust Storm and Heavy Snow in California, October 11 to 12, 2021$5,000 · 57 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984810, 984811, 984812, 989725.